Iowa, 2007

Tornadoes and Hail in Iowa, March 31, 2007

March 31, 2007 · NWS ARX · 5 events in 2 counties and zones

The first two tornadoes of 2007 in northeast Iowa hit a couple of farms, damaging buildings and trees. In addition, the public and law enforcement officials reported hail the size of quarters, along with thunderstorm wind gusts estimated between 60 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The first two tornadoes of 2007 in northeast Iowa hit a couple of farms, damaging buildings and trees. In addition, the public and law enforcement officials reported hail the size of quarters, along with thunderstorm wind gusts estimated between 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 1:30 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 31, 1:30 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT MAR 31 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES/AMOUNTS
TONIGHT...ALONG WITH POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON
AND EVENING. IN ADDITION...ATTENTION TURNS TO ANOTHER VIGOROUS WAVE
TO IMPACT THE AREA EARLY IN THE WEEK.

AFTERNOON SURFACE ANALYSIS HAD DEEPENING AND OCCLUDING LOW PRESSURE
NEAR KOMA. WARM FRONT EXTENDED ACROSS CENTRAL IOWA INTO NORTHERN
IL...WHILE COLD FRONT TRAILED SOUTHWARD ACROSS WESTERN MISSOURI.
WARM SECTOR SURFACE DEW POINTS WERE IN THE LOWER 60S ACROSS MISSOURI
INTO SOUTHERN IOWA. DRY SLOT EVIDENT JUST AHEAD OF SYSTEM...WHICH
WAS ALLOWING FOR DESTABILIZATION.

RADAR COMPOSITE INDICATED CONVECTION ON AN INCREASING TREND ALONG
AND AHEAD OF COLD FRONT AND OCCLUSION. LAPS AND RUC MUCAPE VALUES
UP TO 1200 J/KG ARCING AHEAD OF SYSTEM. WATER VAPOR IMAGERY INDICATED
VIGOROUS 500MB CIRCULATION OVER EASTERN NEBRASKA...WITH PRONOUNCED
DRY SLOT PUSHING ACROSS IOWA AND MISSOURI AIDING IN DESTABILIZATION.

12Z 31MAR07 DETERMINISTIC MODELS WERE IN GOOD AGREEMENT ON TRACK OF
NEARLY VERTICALLY STACKED 500MB AND SURFACE LOW TONIGHT INTO SUNDAY.
FORECAST CONFIDENCE REMAINS HIGH THAT THIS SYSTEM WILL LIFT ACROSS
VICINITY OF THE FORECAST AREA TONIGHT INTO SUNDAY BASED ON EXCELLENT
MODEL CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES.

LOOKING AHEAD TO EARLY NEXT WEEK...MODELS CONTINUED TO HAVE A
CONSISTENT SIGNAL THAT ANOTHER DYNAMIC SYSTEM SHOULD IMPACT THE UPPER
MISSISSIPPI VALLEY. THIS SUPPORTS INCREASING CONFIDENCE THAT OUR
FORECAST AREA SHOULD RECEIVE ANOTHER ROUND OF PRECIPITATION...
ESPECIALLY MONDAY NIGHT INTO TUESDAY. THERE WERE STILL SOME MODEL
DIFFERENCES WITH RESPECT TO FINER DETAILS...WHICH CAN BE RESOLVED
WITH TIME. EVEN SO...60-80 PERCENT OF GFS ENSEMBLES SUPPORTED
MEASURABLE PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.

TONIGHT...VIGOROUS UPPER LEVEL AND SURFACE WAVE EXPECTED TO MOVE
NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. LOW LEVEL THETA-E
CONVERGENCE AND STRONG 850MB MOISTURE TRANSPORT ASSOCIATED WITH
OCCLUDED SURFACE LOW...ALONG WITH UPPER LEVEL DIVERGENCE...PROVIDES
AMPLE FORCING TO SUPPORT HIGH RAIN PROBABILITIES.

AS SURFACE LOW AND OCCLUSION LIFTS NORTHWARD TONIGHT...TRIPLE POINT
EXPECTED TO MOVE ACROSS EASTERN IOWA INTO SOUTHWEST WI. BASED ON
LATEST MODEL SEVERE WEATHER PARAMETERS...BEST POTENTIAL FOR SEVERE
STORMS IN THE FORECAST AREA SHOULD BE FROM 21Z 31MAR07 TO 03Z 01
APR07. MOST FAVORABLE AREAS WOULD BE NORTHEAST IOWA...AS WELL AS
ADJACENT PART OF SOUTHEAST MN AND SOUTHWEST CORNER OF WI.

EFFECTS OF DRY SLOT SHOULD COME INTO PLAY IN AFOREMENTIONED AREAS...
WHICH WILL ENHANCE THERMODYNAMIC ENVIRONMENT. MUCAPE VALUES INITIALLY
OF UP TO 1200 J/KG EVENTUALLY WANE TO VALUES OF LESS THAN 500 J/KG
WITH LOSS OF SURFACE HEATING AFTER SUNSET. EVEN SO...INSTABILITY...
0-6KM SHEAR OF 40-50KTS...AND HELICITY VALUES OF 200-300 M2/S2
SUPPORTS POTENTIAL FOR LOW-TOP SUPERCELLS. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER
DETAILS.

IN ADDITION TO CONCERN FOR SEVERE STORMS...TONGUE OF HIGH
PRECIPITABLE WATER VALUES AROUND AN INCH WRAP NORTHWARD THIS EVENING
WITH OCCLUDED FRONT. THIS IN COMBINATION WITH STRONG UPPER LEVEL
DIVERGENCE SUGGESTS HEAVY RAINFALL POTENTIAL ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. RAINFALL COULD BE 1-2 INCHES IN SOME
LOCATIONS. IN SPITE OF FACT THAT INDIVIDUAL STORM CELLS SHOULD BE
MOVING STEADILY...TRAINING OF CONVECTION RAISES CONCERNS FOR
HYDROLOGIC ISSUES. AT THIS TIME...BELIEVE PROGRESSIVE NATURE OF
SYSTEM PRECLUDES ISSUANCE OF FLOOD WATCH HEADLINES.

SUNDAY INTO SUNDAY EVENING...PROXIMITY OF COLD POOL ALOFT ASSOCIATED
WITH NEARLY VERTICALLY STACKED SYSTEM CONTINUES TO SUPPORT SCATTERED
LOW-TOP CONVECTION. T-Q INDICES VALUES OF 14C-15C CORROBORATED THIS.
PER MODEL GUIDANCE...ADJUSTED RAIN PROBABILITIES UPWARD A BIT...ALONG
WITH CONTINUATION OF POSSIBILITY FOR ISOLATED THUNDER. IN ADDITION...
INCLUDED MENTION OF LINGERING SHOWER CHANCES INTO SUNDAY EVENING.

MONDAY INTO TUESDAY...YET ANOTHER DYNAMIC WAVE SHOULD IMPACT
THE FORECAST AREA. CONFIDENCE CONTINUES GROWING THAT THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF PRECIPITATION BASED ON GFS AND NCEP
ENSEMBLES. DETERMINISTIC GFS AND NAM/WRF BOTH INDICATED NO QPF UNTIL
MONDAY NIGHT. HOWEVER...BASED ON WARM AIR ADVECTION SIGNAL AND
INSTABILITY RETURNING NORTHWARD WITH WARM FRONT...OPTED TO MAINTAIN
LOW-END RAIN PROBABILITIES MONDAY AFTERNOON.

APPEARS BULK OF PRECIPITATION SHOULD OCCUR MONDAY NIGHT INTO TUESDAY.
ENOUGH INSTABILITY SUPPORTS CONVECTION...AS ALREADY ADDRESSED IN
CURRENT DATA BASE. AS SYSTEM MOVES BY...1000-500MB THICKNESS VALUES
LITERALLY CRASH DOWNWARD IN ITS WAKE...WHICH SUGGESTS THERE COULD BE
SOME SNOW. THUS...MAINTAINED MENTION OF RAIN OR SNOW IN NORTHERN AND
WESTERN MOST SECTIONS OF THE FORECAST AREA TUESDAY AFTERNOON...WITH
LINGERING RAIN OR SNOW SHOWER POTENTIAL AREAWIDE TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY...COLD AIR ALOFT IN WAKE OF UPPER LEVEL AND SURFACE LOW
SITUATED OVER THE GREAT LAKES COULD RESULT IN A FEW LINGERING RAIN
OR SNOW SHOWERS.

THURSDAY THROUGH SATURDAY...CONFIDENCE WAS FAIRLY HIGH BASED ON
CONSISTENCY IN MEDIUM RANGE MODELS THAT LARGE SURFACE HIGH PRESSURE
SHOULD BUILD IN DURING THIS TIME FRAME. THEREFORE...DRY WEATHER
CONDITIONS APPEAR PROBABLE. NO CHANGES WERE MADE TO THE EXTENDED
OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Mar 31, 10:40 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAR 31 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1140 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST
THROUGH WESTERN IOWA THIS AFTERNOON AND EVENING. THIS WILL
ALLOW A WARM FRONT TO MOVE NORTHWARD INTO NORTHERN IOWA AND
NORTHERN ILLINOIS THIS AFTERNOON...AND THROUGH PARTS OF
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS EVENING.
THIS FRONT WILL BRING WITH IT ABUNDANT MOISTURE. IN ADDITION...
THE WIND ALOFT WILL BE FAVORABLE FOR A FEW OF THUNDERSTORMS
TO BECOME SEVERE BETWEEN 4 PM AND 10 PM GENERALLY SOUTH OF
AN AUSTIN MINNESOTA TO RICHLAND CENTER LINE. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...
AND POSSIBLY AN ISOLATED TORNADO. THE TORNADIC THREAT WILL BE
GREATEST IN THE VICINITY OF THE FRONT.

IN ADDITION WITH SOILS NEARLY SATURATED...ANY LOCALLY HEAVY RAINS
THIS AFTERNOON OR TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RUN-OFF
AND RISING WATER LEVELS IN AREA STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DUE TO COLDER AIR ALOFT OVER THE AREA ON SUNDAY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANY
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT WILL BE
CAPABLE OF PRODUCING SMALL HAIL.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE THUNDERSTORMS TO THE
AREA MAINLY MONDAY NIGHT AND TUESDAY. DEPENDING ON THE TRACK AND
TIMING OF THE LOW AND ITS ASSOCIATED FRONTS ACROSS THE AREA...THERE
MAY BE A THREAT THAT A FEW OF THESE STORMS COULD REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
10 PM THIS EVENING ACROSS NORTHEAST IOWA...SOUTHWEST WISCONSIN...
AND SOUTHEAST MINNESOTA. REPORTS OF HEAVY RAIN...RUN-OFF...RISING OR
PONDING OF WATER AND ANY FLOODING WOULD BE APPRECIATED THIS AFTERNOON
AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
March 31, 2:32 PM CST
Where
Fayette County, 0.69 mi N of Fairbank
Measured
0.75 in hail
Reported by
Public
Coordinates
42.640, -92.050

Tornado, Fayette

When
March 31, 3:58 PM CST to 3:59 PM CST
Where
Fayette County, 2 mi NW of Oelwein
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.700, -91.928

A tornado touched down briefly on a farm near Oelwein, destroying a 100 year old barn. A garage, machine shed, windmill and a few trees were damaged. No injuries were reported, although upstairs windows in the farm house were blown out.

Thunderstorm Wind, Clayton

When
March 31, 4:20 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.680, -91.540

Hail, Fayette

When
March 31, 4:25 PM CST
Where
Fayette County, 2.14 mi SSW of Albany
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -91.760

Tornado, Clayton

When
March 31, 4:37 PM CST to 4:41 PM CST
Where
Clayton County, 6 mi E of Edgewood to 4 mi S of Garber
Rating
EF1
Path length
4 mi
Path width
200 yd
Continued into
Delaware, Ia (DVN)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.670, -91.312

A tornado, that originally started in Delaware County, Iowa, moved into Clayton County east of Edgewood, and continued northward toward Garber before lifting. This tornado hit a farm and destroyed a machine shed and snapped off trees. Debris was blown into a nearby field, which included boards being stabbed into the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20095, 20092, 20097, 20096, 20084.